Others
thumbnail
doggiemama145
Fri, Feb 9, 2024

She had a rabies vaccine yesterday and I premedicated her with Benadryl beforehand and everything seemed ok. Today she was restless, itchy, and her snout was a bit swollen and she was itching her right eye I gave her another Benadryl and let her vet know what was going on and they said it was not very common not unheard of that a dog show reaction symptoms within 24 hours of a vaccine but just had some general questions for the vet to see what homecare could be done ? What to give her for the time being ? Thanks


Create an account to access Dr. Wilkins’s answer to this concern.

The vet's response to this question is only available to members of Dr.Tail Create a new account to access +100K cases in Dr.Tail.

  • 24/7 priority consultations
  • Analysis of the cause of the issue
  • Home treatments and care tips
  • Guidelines for vet visits
  • Vet experts matched to your needs
or continue with
vet-thumbnail
ONLINE
Dr. Wilkins
Veterinarian

Premedicating with Benadryl was a good preventative step, and it's positive that you've already been in touch with your vet.

For home care, continue to monitor your dog closely. If you've already administered a second dose of Benadryl, it's important to ensure you're giving the correct dosage, which is typically 1 mg per pound of body weight, given every 8-12 hours. However, do not exceed this frequency without veterinary guidance.

Please prevent her from scratching or rubbing the affected area, which could worsen the swelling or cause skin damage. You can apply a cold compress to the swollen areas to help reduce inflammation and provide relief. Make sure the compress is not too cold and is applied gently to avoid discomfort.

Ensure she has plenty of fresh water available, as antihistamines like Benadryl can cause dry mouth and increase thirst. Watch for any signs of distress, such as difficulty breathing, excessive swelling, hives, vomiting, or diarrhea, as these could indicate a more severe reaction.

If you notice any of the following symptoms, it would be necessary to seek immediate veterinary care:

1. Difficulty breathing or rapid breathing.
2. Swelling that spreads or worsens, especially if it affects her throat or breathing.
3. Hives over large parts of the body.
4. Severe restlessness or agitation.
5. Vomiting or diarrhea.

If your dog's symptoms are not improving with the Benadryl or if they worsen at any point, contact your veterinarian promptly.

If you have any additional questions, please don’t hesitate to come back to us! Thank you.